Hail, Hampden
- When
- May 23, 6:57 PM EST
- Where
- Hampden County, Blandford
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.183, -72.933
An isolated severe thunderstorm produced penny sized hail in Blandford. There were no reports of damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm produced penny sized hail in Blandford. There were no reports of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 23, 3:00 PM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT SUN MAY 23 2004 .SHORT TERM...TONIGHT AND MONDAY FRONTAL BOUNDARY CONTINUES TO OSCILLATE ACROSS THE FORECAST AREA... CAUSING DRAMATIC DAILY TEMPERATURE SWINGS. LOW LEVEL INVERSION HAS BEEN LOST OVER MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF EAST COASTAL MASSACHUSETTS AND SOUTHEASTERN NEW HAMPSHIRE. THE FRONT WILL DRIFT SOUTH AGAIN TONIGHT THEN ATTEMPT TO LIFT NORTH MONDAY. LEANING TOWARDS A COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS REGARDING FRONTAL PLACEMENT. PULSE CONVECTION OCCURRING THIS EVENING IN CONNECTICUT AND RHODE ISLAND WILL DISSIPATE AFTER DARK... AS THIS ACTIVITY IS THRIVING ON LOW LEVEL INSTABILITY AND SEABREEZE BOUNDARY INTERACTION. THE THUNDERSTORMS MAY LOCALLY PRODUCE GUSTY WINDS AND HAIL. NEXT WAVE OF LOW PRESSURE WILL CROSS NEW YORK STATE TONIGHT...THEN ACROSS SOUTHERN NEW ENGLAND. BEST DYNAMIC LIFT ASSOCIATED WITH MID LEVEL JET WILL OCCUR OVER NORTHERN PORTIONS OF THE FORECAST AREA. PRECIPITABLE WATER VALUES AROUND 1.5G/KG INDICATE HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS ACTIVITY. IN BEST ISENTROPIC LIFT WITH THE STEADIEST RAINFALL OCCURS BETWEEN 07Z AND 15Z MONDAY. THE STORM PREDICTION CENTER ADVERTISES WESTERN SECTIONS OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON. THIS WILL DEPEND ON HOW MUCH NEGATIVE LOW LEVEL INSTABILITY OCCURS WITH AVAILABLE SURFACE HEATING. && .MEDIUM RANGE (MON NIGHT THROUGH FRI)... MODELS IN GOOD AGREEMENT WITH MID LEVEL TROF AND ASSOCIATED SURFACE LOW MOVING THROUGH NEW ENGLAND MON NIGHT. GIVEN THE AMPLITUDE OF THE TROF AND MOISTURE IN PLACE...WILL LEAN TOWARDS HIGHER (LIKELY POPS) GFS AND ETA MOS POPS. TROF MOVES OFFSHORE TUE FOLLOWED A BRIEF PERIOD OF WEAK RIDGING AT THE SURFACE AND ALOFT ACROSS THE REGION. THIS WILL PROMOTE AT LEAST PARTIAL SUNSHINE TUE WITH SEASONABLE TEMPS. ALTHOUGH...WEAK PRESSURE GRADIENT WILL YIELD COOLING SEA BREEZES. FAST FLOW ALOFT WILL TRANSPORT NEXT SHORT WAVE TROF AND ASSOCIATED CHANCE OF SHOWERS INTO NEW ENGLAND TUE NIGHT AND WED. BRIEF PERIOD OF DRY WEATHER WILL FOLLOW WED NIGHT BEHIND DEPARTING SYSTEM...THEN NEXT TROF ARRIVES THU. THIS IS A SLOWER SOLUTION THAN YESTERDAY/S MODEL RUNS...HOWEVER GFS AND ETA IN GOOD AGREEMENT HERE...SO WILL INSERT CHANCE OF SHOWERS INTO THE THU FORECAST. COLD FRONT EXITS THE COAST THU EVENING...FOLLOWED BY A CHILLY AIRMASS INTO FRI. IN FACT...FULL SUN TEMPS FRIDAY AFTERNOON ONLY SUPPORT HIGHS IN THE LOWER TO MID 60S. .LONG RANGE (FRI NIGHT THROUGH SUN)... MODELS CONTINUE THE FORECAST THEME OF A HIGH AMPLITUDE CLOSED LOW SETTLING OVER QUEBEC THIS PERIOD. 00Z OPERATIONAL GFS HAS NOW TRENDED SLOWER AND MORE AMPLIFIED WITH THIS FEATURE...WHICH MATCHES UP WELL WITH THE ECMWF...CANADIAN...UKMET. 00Z OPERATIONAL GFS TRACKS A WEAK WAVE ACROSS THE MID ATLANTIC REGION LATE FRI NIGHT INTO EARLY SAT...WITH NORTHERN EDGE OF ITS MOISTURE SHIELD BRUSHING OUR SOUTHERN SECTIONS. GIVEN AMPLITUDE OF CLOSED LOW OVER QUEBEC...FRONTAL BOUNDARY AND SURFACE WAVE WILL LIKELY BE SUPPRESSED FARTHER SOUTH INTO THE SOUTHEAST STATES. IN ADDITION...WEAK WAVE IS MOVING INTO CONFLUENT ZONE AS IT APPROACHES THE EASTERN SEABOARD...SO WAVE SHOULD DEAMPLIFY AS IT MOVES EAST. THUS...EXPECT DRY AND COOL WEATHER FRI NIGHT INTO AT LEAST SUN. IT APPEARS THE CORE OF THE CHILLY AIR WILL ARRIVE ABOUT 24 HRS LATER (FRI NIGHT INTO SAT) THAN PREVIOUSLY THOUGHT. && .AVIATION... CEILINGS AND VISBILITIES WILL DROP TO LIFR/IFR CONDITIONS... ESPECIALLY ALONG EAST COASTAL MASSACHUSETTS. THUNDERSTORMS WILL BE POSSIBLE NEAR BDL AND PVD THROUGH 02Z THIS EVENING...THEN THROUGHOUT THE FORECAST AREA AFTER 08Z. && .MARINE... WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH MON. NEXT CHANCE OF SMALL CRAFT ADVISORY COMES WED AS SOUTH TO SOUTHEAST WINDS INCREASE AHEAD OF APPROACHING COLD FRONT. WINDS AND SEAS SUBSIDE BEGINNING WED EVENING...AND THEN WINDS PICKUP AGAIN FRI IN COLD AIR ADVECTION...POSSIBLY TO 25 KT ESPECIALLY OVER LAND... INCLUDING BOSTON HARBOR AND NARRAGANSETT BAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. .SHORT TERM...STRAUSS .LONG TERM...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 558 PM EDT SUN MAY 23 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240930- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 558 PM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TONIGHT)... A STATIONARY FRONT WILL WAVER ACROSS SOUTHERN NEW ENGLAND TONIGHT. SHOWERS AND THUNDERSTORMS ALONG THIS FRONT IN CONNECTICUT AND RHODE ISLAND...WILL PRODUCE SMALL HAIL AND GUSTY WINDS THIS EVENING. A FEW STORMS MAY CONTAIN LARGE HAIL. THESE STORMS WILL DIMINISH LATER THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION AFTER MIDNIGHT...AS LOW PRESSURE MOVES INTO NORTHERN NEW YORK. HEAVY RAIN WILL LIKELY ACCOMPANY THESE SHOWERS... ESPECIALLY NORTH OF THE MASS PIKE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE STATIONARY FRONT WILL REMAIN ACROSS THE REGION THROUGH MONDAY NIGHT...WITH WAVES OF LOW PRESSURE MOVING ALONG THE FRONT. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY EACH WAVE OF LOW PRESSURE...WITH SOME STORMS POSSIBLY CONTAINING HEAVY DOWNPOURS... FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL. THESE STORMS WILL BE MONITORED CLOSELY FOR ANY CHANCE OF SEVERE POTENTIAL...ESPECIALLY THROUGH THE DAYLIGHT HOURS MONDAY. THIS LOW AND ITS AREA OF PRECIPITATION IS EXPECTED TO CLEAR THE COAST EARLY TUESDAY. ANOTHER LOW AND COLD FRONT WILL APPROACH TUESDAY NIGHT...PUSHING SLOWLY ACROSS THE REGION WEDNESDAY. THIS WILL BRING ANOTHER CHANCE OF SHOWERS OR A FEW THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING...AND MAY BE NEEDED AGAIN MONDAY. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 646 PM EDT SUN MAY 23 2004 MAZ011-232315- EASTERN HAMPDEN MA- 646 PM EDT SUN MAY 23 2004 AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES NORTHEAST OF SOUTHWICK...OR ABOUT 9 MILES WEST OF SPRINGFIELD...MOVING EAST AT 15 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WILBRAHAM...WESTFIELD...WEST SPRINGFIELD...SPRINGFIELD... SOUTHWICK...LUDLOW...LONGMEADOW...HAMPDEN...EAST LONGMEADOW AND AGAWAM. BELK/MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 659 PM EDT SUN MAY 23 2004 CTZ002-232330- HARTFORD CT- 659 PM EDT SUN MAY 23 2004 AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES NORTHEAST OF BURLINGTON...OR ABOUT 7 MILES NORTH OF BRISTOL...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WINDSOR LOCKS...WINDSOR...WEST HARTFORD...SOUTH WINDSOR... SIMSBURY...GRANBY...EAST WINDSOR...EAST GRANBY...CANTON... BURLINGTON...BLOOMFIELD AND AVON. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BELK/MCCORMICK
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TAUNTON MA
659 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL PLAINVILLE 41.67N 72.90W
05/23/2004 0.75 INCH HARTFORD CT AMATEUR RADIO
0410 PM HAIL BRISTOL 41.68N 72.94W
05/23/2004 0.75 INCH HARTFORD CT AMATEUR RADIO
0415 PM HAIL PLAINVILLE 41.67N 72.90W
05/23/2004 1.50 INCH HARTFORD CT TRAINED SPOTTER
0450 PM TSTM WND DMG MANCHESTER 41.78N 72.52W
05/23/2004 HARTFORD CT AMATEUR RADIO
8-10 INCH DIAMETER TREES DOWN ALONG MAIN STREET.
0512 PM HAIL S WILLINGTON 41.87N 72.27W
05/23/2004 0.88 INCH TOLLAND CT AMATEUR RADIO
0522 PM TSTM WND DMG MANSFIELD 41.83N 72.25W
05/23/2004 TOLLAND CT AMATEUR RADIO
TREES DOWN ON WIRES ALONG RT 32
0621 PM HAIL BRISTOL 41.68N 72.94W
05/23/2004 0.75 INCH HARTFORD CT AMATEUR RADIO
0635 PM HAIL NORTH KINGSTOWN 41.51N 71.45W
05/23/2004 0.88 INCH WASHINGTON RI TRAINED SPOTTER
&&
MCJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 703 PM EDT SUN MAY 23 2004 RIZ004-005-007-232330- BRISTOL RI-EASTERN KENT RI-NEWPORT RI- 703 PM EDT SUN MAY 23 2004 AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES SOUTHEAST OF WARWICK...MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WARWICK...WARREN...PORTSMOUTH...EAST GREENWICH...BRISTOL AND BARRINGTON. BELK/MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 720 PM EDT SUN MAY 23 2004 CTZ002-232345- HARTFORD CT- 720 PM EDT SUN MAY 23 2004 AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES WEST OF BLOOMFIELD...OR ABOUT 4 MILES NORTH OF WEST HARTFORD...MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WINDSOR LOCKS...WINDSOR...WEST HARTFORD...SOUTH WINDSOR... SIMSBURY...HARTFORD...ENFIELD...EAST WINDSOR...EAST GRANBY... BLOOMFIELD AND AVON. BELK/MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 749 PM EDT SUN MAY 23 2004 MAZ008>011-240015- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 749 PM EDT SUN MAY 23 2004 AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 5 MILES WEST OF BLANDFORD...OR ABOUT 17 MILES EAST OF GREAT BARRINGTON...MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WESTHAMPTON...WESTFIELD...WEST SPRINGFIELD...SOUTHAMPTON... RUSSELL...MONTGOMERY...HUNTINGTON...HOLYOKE...EASTHAMPTON... CHICOPEE AND BLANDFORD. BELK/MCCORMICK
The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393094.